Texas, 2011

Wildfire and High Wind in Texas, April 9 to 14, 2011

April 9 to 14, 2011 · NWS LUB · 4 events in 4 counties and zones

S. during the 9th and 10th of April.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent spring-time storm system impacted the western and central U.S. during the 9th and 10th of April. Strong wind through a deep layer of the atmosphere overspread the Southern Plains on the 9th as the parent storm system initially approached the southern Rockies. The strengthening wind fields overspread pronounced surface heating and drying over the Southern Plains. This resulted in an outbreak of wind-driven wildfires across portions of five states.

Locally on the South Plains, winds that gusted upwards of 59 mph (Hockely County) contributed to two significant and damaging wildfires. The 'Prentice' Fire ignited in Terry County around midday on the 9th. The fire consumed 15,000 acres and destroyed three outbuildings and at least 50 utility poles. Five homes were threatened before the fire was contained during the late afternoon.

Shortly before 14:00 CST, a large fire broke out near the Garza and Crosby County line north of Post. This fire quickly grew to become the massive and long-lived 'Killough' Fire, which eventually consumed 54,000 acres in northern Garza and southern Crosby County before it was contained on the 14th. The 'Killough' Fire destroyed one home and an oil field station. The development of additionally extremely critical fire weather on the 10th resulted in a 20-mile run of the 'Killough' Fire. By 20:30 CST on the 10th the fire threatened 60 homes near White River Lake in southeastern Crosby County and evacuation orders were issued. No serious injuries were reported.

Total economic loss from the 'Prentice' and 'Killough' Fires was estimated at $750,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 9, 10:59 AM CST, 31 minutes earlier.

Area forecast discussion, Apr 9, 10:59 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 AM CDT SAT APR 9 2011

.UPDATE...
CURRENT FORECAST FOR TODAY IS IN GOOD SHAPE...WITH WIND AND FIRE
WEATHER REMAINING THE TOP CONCERN. WINDS WERE ON THEIR WAY UP LATE
THIS MORNING AND THE TREND WILL CONTINUE THROUGH THE AFTERNOON
HOURS AS DEEPER MIXING INTERACTS WITH STRENGTHEN WIND FIELDS
SPREADING IN FROM THE WEST...IN ADVANCE A POTENT STORM SYSTEM
MOVING THROUGH THE DESERT SOUTHWEST. WIND ADVISORY IN EFFECT FOR
MUCH OF THE AREA THIS AFTERNOON REMAINS VALID. LOW-LEVEL MOISTURE
DID ADVANCE INTO THE CENTRAL SOUTH PLAINS EARLY TODAY...BUT WITH
DEEPER MIXING AND VEERING SFC FLOW THIS AFTERNOON...THE DRYLINE IS
STILL FORECAST TO MIX TO NEAR OR JUST EAST OF THE THE EASTERN MOST
ZONES BY MID/LATE AFTERNOON. THE VERY WARM MID-APRIL AIR COMBINED
WITH THE DRY CONDITIONS WEST OF THE DRYLINE WILL PUSH HUMIDITIES
DOWN TO OR BELOW 10 PERCENT FOR MOST OR ALL OF THE AREA. THESE
CONDITIONS...COMBINE WITH THE INCREASING WIND...ONGOING DROUGHT
AND EXTREME FUEL CONDITIONS WILL PRESENT AN EXTREME FIRE DANGER
THIS AFTERNOON AND EVENING.

IN ADDITION...ALTHOUGH ANY DRYLINE CONVECTION THAT DEVELOPS LATE
THIS AFTERNOON IS EXPECTED TO REMAIN E/NE OF THE AREA...WE COULD
SEE ELEVATED CONVECTION ATTEMPT TO DEVELOP THIS EVENING AND
TONIGHT AS THE DRYLINE TEMPORARILY RETREATS WESTWARD AND INTERACTS
WITH THE APPROACHING UPPER STORM AND A PACIFIC FRONT THAT WILL
MOVE THROUGH. PROGGED SOUNDINGS SUGGEST WEAK MID-LEVEL
INSTABILITY...WITH A DEEP EML ABOVE A WEAK SFC INVERSION.
HENCE...IF THE ELEVATED ACTIVITY DOES OCCUR...IT WOULD BRING A
THREAT OF STRONG DOWNBURST WINDS AND CLOUD TO GROUND
LIGHTNING...WHICH WOULD ONLY EXACERBATE THE FIRE WEATHER
CONDITIONS...WHILE BRINGING LITTLE IN THE WAY OF RAINFALL. DID ADD
A MENTION OF THE DOWNBURST WIND POTENTIAL TO THE HWO FOR
TONIGHT...BUT OTHERWISE HAVE LEFT THE ONGOING FORECAST GENERALLY
AS IS.

&&

.PREV DISCUSSION... /ISSUED 605 AM CDT SAT APR 9 2011/

AVIATION...
WINDY CONDITIONS AT BOTH TERMINALS THIS AFTERNOON AS STRONG WINDS
MIX DOWN FROM ALOFT LATE THIS MORNING INTO THIS EVENING. WHILE VFR
CONDITIONS SHOULD PREVAIL ENTIRE PERIOD...THERE IS RISK OF
LOCALIZED VISIBILITY REDUCTIONS IN BLOWING DUST IN AND AROUND
KLBB. OPERATIONS IN/OUT OF KCDS MAY ENCOUNTER SMOKE ALOFT FROM
SWENSEN FIRE 60NM S OF KCDS AND 90NM E OF KLBB. USE CAUTION AS
FIRE SUPPRESSION EFFORTS ARE ONGOING IN THE VICINITY OF THIS FIRE.
MDT TURB LIKELY /FOR SMALL AIRCRAFT/ AT BOTH TERMINAL AREAS THIS
AFTERNOON. ISOLATED CHANCE OF THUNDERSTORMS WILL BE POSSIBLE
AROUND KCDS THIS EVENING BUT CONFIDENCE REMAINS TOO LOW FOR THE
TERMINAL ITSELF FOR INCLUSION IN TAF ATTM.

PREV DISCUSSION... /ISSUED 422 AM CDT SAT APR 9 2011/

.DANGEROUS FIRE WEATHER THIS WEEKEND...

SHORT TERM...
IN SHORT...THE FIRE DANGER CONTINUES TO INCREASE ACROSS WEST TEXAS.
ELONGATED UPPER LOW WITH H5 HEIGHTS OF 540 DAM SITUATED FROM SOCAL
INTO IDAHO. TO OUR SOUTHEAST...A H590 HIGH IS LOCATED OVER THE
GULF OF MEXICO AND OF COURSE...WE ARE IN BETWEEN. THE LOW WILL
SLIDE EASTWARD TODAY THUS INCREASING OUR WINDS ALOFT. H7 HEIGHT
GRADIENTS ARE RUNNING AROUND 60M-70M/200NM WHICH WOULD SUGGEST
WINDS IN THE 25-35 MPH RANGE THIS AFTERNOON AND POSSIBLY JUST A
BIT HIGHER. CONFIDENCE IN THESE WIND SPEEDS ARE MUCH HIGHER WEST
OF THE ESCARPMENT WHERE 500-1000 FT LESS DOWNWARD MIXING IS
REQUIRED. WILL THEREFORE ISSUE A WIND ADVISORY MAINLY ON THE LLANO
ESTACADO FOR THIS AFTERNOON AND TODAY IN ADDITION TO THE RED FLAG
WARNING WHICH WILL COVER THE ENTIRE CWFA. THE SITUATION BOTH TODAY
AND TOMORROW...FROM A FIRE WEATHER PERSPECTIVE...SHOULD NOT BE
TAKEN LIGHTLY. THE FUELS ARE EXTREMELY VOLATILE AND THE FIRE ONGOING
IN KING COUNTY HIGHLIGHTS THE CONCERN.

INTO THIS EVENING...DRYLINE IS PROGGED TO RETREAT WESTWARD DURING
THE EVENING HOURS AND MODELS BREAK OUT LIGHT QPF ALONG THE
BOUNDARY.  ANALYSIS OF FCST SOUNDINGS REVEAL AREA OF ELEVATED
INSTABILITY AROUND 500MB WHERE SOME HIGHER MOISTURE IS EXPECTED TO
BE FOUND.  AT THIS POINT...CAPE FROM 200 TO 500 J/KG WITH
SIGNIFICANT DOWNWARD ACCELERATION POTENTIAL LOOKS PLAUSIBLE. THE
PRESENCE OF PARTICULATES FROM SMOKE ACROSS THE EASTERN ZONES MAY
VERY WELL INCREASE LIKELIHOOD OF CLOUD/PRECIP FORMATION AS WELL AS
CHARGE ACCUMULATION.  IF ELEVATED CONVECTION DOES FORM...THIS MAY
RESULT IN A FEW DRY LIGHTNING FLASHES WHICH HAVE THE POTENTIAL TO
INITIATE NEW FIRES THIS EVENING IN ADDITION TO THE DRY DOWNBURST
POTENTIAL. AFTER MIDNIGHT...THE DRYLINE BEGINS TO SURGE EASTWARD
AHEAD OF THE APPROACHING UPPER LOW BEFORE ANOTHER DANGEROUS FIRE
WEATHER DAY SUNDAY.

LONG TERM...
A PROLONGED PERIOD OF CRITICAL FIRE WEATHER WILL BE PUNCTUATED BY
PROSPECTS FOR A DANGEROUS WIND/DUST/FIRE EVENT SUNDAY...STEMMING
FROM A DEEP UA LOW NOW OVER THE SOCAL COAST.

BY 12Z SUNDAY...THE POTENT UA LOW WILL BE EJECTING NORTHEASTWARD
OVER THE SOUTHERN/CENTRAL ROCKIES...AS STRONG CYCLOGENESIS OCCURS
OVER SOUTHERN NEBRASKA/NORTHERN KANSAS. LOW/MID LEVEL WIND FIELDS
WILL HAVE ALREADY VEERED OVER THE FA...SHUNTING THE DRYLINE AND
ASSOCIATED LOW RAIN PROBS EAST DURING THE PRE-DAWN HOURS. ALL
INDICATIONS SUGGEST THAT MUCH OF WEST TEXAS WILL THEN BECOME
SUBJECTED TO INTENSE DRY SLOTTING/SUBSIDENT DOWNSLOPE AND LOW-MID
LEVEL WIND MAXIMA. THE INFLUX OF PAC AIR AND DECREASING HEIGHTS/
THICKNESSES WILL RESULT IN RELATIVELY COOLER DAYTIME TEMPERATURES...
BUT THE MAGNITUDE OF DOWNSLOPE AND FULL INSOLATION WILL COMPENSATE
SOMEWHAT AND EARLY AFTERNOON TEMPERATURES SHOULD TOP OUT FROM THE
LOW 60S WEST TO AROUND 80 DEGREES EAST. BETTER MSLP/HEIGHT GRADIENTS
TRANSIT THE AREA DURING THE MORNING-MIDDAY HOURS...SO AN EARLY ONSET
OF HIGH WINDS SEEMS LIKELY. GIVEN THIS EARLY TRANSIT OF THE STRONGEST
LOW-TROP WINDS...PREDICTING MAX SUSTAINED SPEEDS IS DIFFICULT.
CURRENT HIGH WIND WATCH FOR POTENTIAL WIDESPREAD SUSTAINED SPEEDS
OF 30-40 MPH WITH GUSTS NEAR 60 MPH SEEMS REASONABLE GIVEN 90-100KT
500MB JET PROGGED TO OVERSPREAD THE PANHANDLE/SOUTH PLAINS BY 18-00Z...
AND THIS IS SUPPORTED BY MOS GUIDANCE WINDS BETWEEN 31-33KT. LOCAL
STUDIES SUGGEST THIS JET ALSO MAY BE ASSOCIATED WITH THE GREATEST
LIKELIHOOD OF DENSE BLOWING DUST. WINDS WILL DECREASE/VEER LATE SUNDAY
NIGHT IN THE WAKE OF THE PASSING UA TROUGH AXIS.

UA RIDGE AXIS WILL TRANSLATE OVER WEST TEXAS MONDAY...BRINGING MILD
TEMPERATURES WITH DECREASED WINDS. SOUTHWESTERLY FLOW ALOFT WILL
BECOME RE-ESTABLISHED TUESDAY IN ADVANCE OF A PROGRESSIVE UA
SHORTWAVE PROGGED TO PASS THE REGION WEDNESDAY. MODELS CONTINUE TO
DIFFER SOMEWHAT IN SPEED/DEPTH OF THIS FEATURE...BUT IT MAY BRING
OUR NEXT BOUT OF FIRE WEATHER AND POSSIBLY EVEN MINIMAL SHOWER/
THUNDER CHANCES TO PARTS OF THE NORTH/EAST FA. SOLUTIONS SEEM TO
AGREE A BIT MORE ON FROPA THURSDAY...WITH BENIGN SURFACE RIDGING
THROUGH THE REMAINDER OF THE PERIOD.

FIRE WEATHER...
THIS WEEKEND/S FIRE WEATHER SITUATION ACROSS THE WEST TEXAS SOUTH
PLAINS IS PRECEDED BY 1/ AN ONGOING MASSIVE AND LONG-LIVED WILDFIRE
IN STONEWALL/KING COUNTIES WHICH HAS ALREADY CONSUMED AN ESTIMATED
100,000 ACRES SINCE WEDNESDAY AND 2/ WIDESPREAD FUEL DRYNESS CHARACTERIZED
BY TFS AOA 97TH PERCENTILE SEVERITY. THIS UNDERSCORES THE SERIOUSNESS
OF ANTICIPATED WEATHER.

DAY 1...SIGNIFICANT CONCERNS CONTINUE TODAY WITH GUSTY WINDS APPROACHING
20 TO 30 MPH AT 20 FOOT HEIGHTS. PRESENT INDICATIONS THAT AREAS ON THE
LLANO ESTACADO WILL HAVE THE STRONGEST WIND SPEEDS WITH PERHAPS 5 TO
10 MPH LOWER SPEEDS ACROSS THE ROLLING PLAINS. MIN RH VALUES LOOK TO
BOTTOM OUT IN THE 10 PERCENT RANGE AREAWIDE. WITH THE EXTREMELY CRITICAL
FUEL CONDITIONS...TODAY HAS THE POTENTIAL FOR EASY IGNITION/RAPID FIRE
SPREAD. OVERNIGHT RH RECOVERIES WILL BE BETTER IN THE EAST WHERE RH
VALUES NEAR 60 PCT MAY BE REALIZED WHEREAS ACROSS THE WEST 30-40 PCT
RH MAY BE ALL THE RECOVERY EXPECTED. MANAGEMENT OF ONGOING FIRE IN
KING/STONEWALL COUNTIES WILL BE A CHALLENGE TODAY AS THESE WINDS PICK
UP AND LOFTING OF FIREBRANDS FROM THIS ACTIVITY COULD PRESENT A PROBLEM
DOWNWIND. AFTER DARK...AREA OF ELEVATED MOISTURE IS EXPECTED ACROSS
THE AREA AS THE DRYLINE RETREATS WEST ACROSS THE AREA. THERMODYNAMIC
PROFILES LOOK SUPPORTIVE OF ELEVATED INSTABILITY ABOVE 15000 FT
THIS EVENING ACROSS THE ROLLING PLAINS/SERN TX PANHANDLE. PARTICULATES
FROM ONGOING FIRES MAY BE ENOUGH TO TRIGGER DRY LIGHTNING. UNDER
ANY SHOWERS WHICH DEVELOP...VERY GUSTY WINDS WILL ALSO BE POSSIBLE.

DAY 2...A SYNOPTIC WEATHER PATTERN SUPPORTIVE OF A SOUTHERN PLAINS
WILDFIRE OUTBREAK WILL OCCUR SUNDAY. THE FA APPEARS TO BE AFFECTED
BY EXTREMELY CRITICAL CONDITIONS THEN AS INTENSE LOW-MID LEVEL WIND
MAXIMA OVERSPREAD AN EASTWARD ADVECTING VERY DRY PAC AIRMASS AND
THE WESTERN PERIPHERY OF A PRONOUNCED LOW LEVEL THERMAL RIDGE FROM
CENTRAL OK SOUTHWESTWARD TOWARD THE BIG COUNTRY. SUB-SEASONAL TEMPS
OVER THE WESTERN ZONES MAY PROVE TO BE A NEGATING FACTOR FOR WIDESPREAD
SIG FIRE ACTIVITY...BUT HIGH WINDS...EXTREME FUELS...AND DRY AIR APPEAR
SUFFICIENT TO PROMOTE WEATHER SUPPORTIVE OF WIND-DRIVEN GRASS FIRES...
ESPECIALLY OVER THE EASTERN HALF OF THE FA WHERE AOA NORMAL TEMPS WILL
OCCUR. WHILE A LOW-PROB EVENT...IT IS WORTH NOTING THAT IF HIGH-BASED
CONVECTION DEV ELOPES TONIGHT OVER THE ROLLING PLAINS...THE THREAT OF
FIRE MAY AMPLIFY WITH THE ONSET OF EXTREMELY CRITICAL CONDITIONS SUNDAY
DUE TO SMOLDERING LIGHTNING STARTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        81  42  64  33  73 /   0  10   0  10   0
TULIA         86  47  69  35  74 /   0  10  10  10   0
PLAINVIEW     87  48  70  37  73 /   0  10  10   0   0
LEVELLAND     86  49  70  38  76 /   0  10  10   0   0
LUBBOCK       88  52  71  38  76 /   0  10  10   0   0
DENVER CITY   86  49  72  36  77 /   0  10   0   0   0
BROWNFIELD    88  51  73  37  76 /   0  10  10   0   0
CHILDRESS     94  53  78  44  80 /  10  20  10  10   0
SPUR          94  53  80  41  78 /  10  20  10   0   0
ASPERMONT     98  62  83  45  80 /  10  20  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

RED FLAG WARNING FROM 10 AM TO 10 PM CDT SUNDAY FOR THE
FOLLOWING ZONES: TXZ021>044.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>044.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES: TXZ021>044.

&&

23
Hazardous weather outlook, Apr 9, 10:26 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT SAT APR 9 2011

TXZ021>044-101630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED ELEVATED SHOWERS AND THUNDERSTORMS MAY ATTEMPT TO DEVELOP
THIS EVENING AND TONIGHT AS AN APPROACHING STORM SYSTEM AND
PACIFIC FRONT INTERACT WITH A RETREATING DRYLINE. THE MOST FAVORED
AREA FOR ANY CONVECTION WILL BE FROM THE CENTRAL SOUTH PLAINS
EASTWARD INTO THE ROLLING PLAINS. THE GREATEST THREATS WITH THE
ACTIVITY WOULD BE STRONG DOWNBURST WINDS ALONG WITH CLOUD TO
GROUND LIGHTNING.

NON PRECIPITATION AND FIRE WEATHER

SOUTHWESTERLY WINDS SUSTAINED BETWEEN 25 TO 35 MPH THIS AFTERNOON
WILL COMBINE WITH DRY HUMIDITY VALUES TO CREATE CRITICAL FIRE
WEATHER CONDITIONS TODAY AREAWIDE. AREAS OF BLOWING DUST WILL ALSO
LIMIT VISIBILITY.

A WIND ADVISORY IS IN EFFECT FOR THE EXTREME SOUTHWESTERN
PANHANDLE...SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. A RED FLAG
WARNING IS IN EFFECT FOR ALL OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WESTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS BETWEEN 30 AND 40
MPH WITH GUSTS NEAR 60 MPH OVER MUCH OF THE SOUTH PLAINS REGION
SUNDAY. WIDESPREAD BLOWING DUST AND A FEW DANGEROUS WIND-DRIVEN
WILDFIRES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire, 1 high wind. Local standard time, as filed.

Wildfire, Terry

When
April 9, 11:30 AM CST to 5:00 PM CST
Where
Terry forecast zone
Property damage
$350,000
Reported by
Park/Forest Service
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Wildfire, Garza

When
April 9, 1:45 PM CST to April 14, 12:00 PM CST
Where
Garza forecast zone
Property damage
$200,000
Reported by
Park/Forest Service
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Wildfire, Crosby

When
April 9, 2:30 PM CST to April 14, 12:00 PM CST
Where
Crosby forecast zone
Property damage
$200,000
Reported by
Park/Forest Service
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Hockley

When
April 9, 4:25 PM CST
Where
Hockley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303030, 303031, 303032, 303028.